What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 24, 4:11 PM MST, 1 hour 49 minutes earlier. Its key messages:
- Residual moisture will continue to fire isolated afternoon showers and storms this afternoon and again on Tuesday.
- A push of deep subtropical moisture moves in by Wednesday, returning widespread showers and storms through Thursday.
- Mid-week moisture content, exceeding 200% of normal, also returns the threat of flash flooding due to periods of heavy rain and/or training storms.
Area forecast discussion, Jun 24, 4:11 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
511 PM MDT Mon Jun 24 2024
.KEY MESSAGES...
- Residual moisture will continue to fire isolated afternoon
showers and storms this afternoon and again on Tuesday.
- A push of deep subtropical moisture moves in by Wednesday,
returning widespread showers and storms through Thursday.
- Mid-week moisture content, exceeding 200% of normal, also
returns the threat of flash flooding due to periods of heavy
rain and/or training storms.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 101 PM MDT Mon Jun 24 2024
Afternoon showers and storms have already triggered atop the
high country. While last week's mositure surge has displaced to
our southwest, anomalously high precipitable water values have
been slow to exit the region. PWATs still range from 120 to
200%, equating to dew points in the upper 40's. Nothing to
scream about, but still sufficient moisture to see isolated
pockets of heavy rainfall. SBCAPE ranges from 1000 to 1500 J/kg
across the Western Slope, along with DCAPE values in excess of
1000 J/kg, this afternoon. Thus, as storms drift off high
terrain, collapsing cells will be capable of producing small
hail and strong outflow winds, 40 to 50 mph. Though most
activity wanes around sunset, elevated CAPE should support
storms surviving through late night hours again this evening.
Rinse and repeat for Tuesday...not much changes synoptically,
thus, expect another warm day with isolated storms triggering
off mountainous terrain in the afternoon. This lingering pool
of moisture overhead is slightly shifting to the southwest, so
terrain across northwest Colorado may be less active Tuesday
afternoon in comparison to today (i.e. Routt County and
portions of east Moffat County).
Aside from storms, high pressure overhead has maintained warm
temperatures for late June. Highs and lows will continue to run
5 to 10 degrees above normal tonight and tomorrow.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Issued at 101 PM MDT Mon Jun 24 2024
A trough that has been lurking off the Pacific Northwest finally
moves inland on Wednesday. This will nudge the subtropical high
sitting over the Desert Southwest eastward, allowing the clockwise
flow around the high to begin advecting deeper tropical moisture
into eastern portions of the Great Basin, including eastern Utah and
western Colorado. This plume of moisture is forecast to be richer
than normal for late June, with ensemble guidance indicating values
of 200-250% of normal by Thursday, with some guidance even
suggesting near-record values for the period. As it stands, a wide
area of eastern Utah and western Colorado will see PWAT values of
over an inch of moisture. This will mean that, in addition to
widespread shower and thunderstorm activity Wednesday and
Thursday, the threat for heavy rain and flash flooding will make
a return. Thursday remains forecast to be the big day this
week, with the deepest moisture in combination with multiple
little waves in the flow and a tightening pressure gradient
aloft adding in a bit of enhanced shear. So in addition to
frequent lightning and heavy rains, some stronger storms are
likely and will be able to produce hail and strong, gusty winds.
As the upper level trough continues tracking across the northern
tier of the country, the subtropical high will continue to be swept
eastward, eventually cutting eastern Utah and western Colorado from
that deep moisture plume. In addition, model guidance wants to sweep
a punch of dry air in behind the trough axis on Friday, leading to a
rapid dry-out of the atmosphere. Now, Friday will most likely see a
decrease in available moisture aloft, but surface moisture is more
stubborn and could hold on longer. So the potential is there for a
continuation of widespread showers and thunderstorms bringing heavy
rain on Friday afternoon. Look for decreasing storm coverage through
the weekend as another ridge builds in and convection becomes tied
primarily to the higher terrain.
Wednesday will see the last day of above normal temperatures this
week, as the increasing moisture and storms will keep things cooler
for Thursday and Friday, with highs near normal. Heat will rebuild
for the weekend as ridging returns, with highs forecast around 5
degrees above normal. Lows will remain mild and 5-10 degrees above
normal through the period.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 509 PM MDT Mon Jun 24 2024
A few showers and storms will linger for the next few hours.
Gusty winds will be the main impacts if any. Otherwise expected
VFR conditions and light winds overnight. Afternoon convection
is expected again tomorrow, but coverage will be isolated to
scattered therefore did not include in the tafs at this time.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...ERW
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Jun 24, 2:04 AM MST, 15 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
304 AM MDT Mon Jun 24 2024
COZ001>014-017>023-UTZ022>025-027>029-250915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
304 AM MDT Mon Jun 24 2024
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low, though
isolated strong thunderstorms producing gusty winds and small hail
are possible through the afternoon. Showers and thunderstorms will
be less widespread with the mountains favored. Localized heavy rain
is possible. Expect thunderstorms to dissipate by sunset.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Storm coverage increases again late Wednesday into Thursday with an
increased risk for heavy rain and/or severe thunderstorms. Activity
decreases again Friday into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 24, 2:31 PM MST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
331 PM MDT Mon Jun 24 2024
COZ002-003-007-013-242200-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Debeque to Silt Corridor CO-Central Yampa River Basin CO-
331 PM MDT Mon Jun 24 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GARFIELD COUNTY THROUGH
400 PM MDT...
At 331 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Rifle, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rio Blanco.
This includes Colorado 13 between mile markers 7 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3971 10814 3978 10805 3974 10769 3956 10784
TIME...MOT...LOC 2131Z 285DEG 17KT 3972 10791
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ERWSpecial weather statement, Jun 24, 2:35 PM MST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
335 PM MDT Mon Jun 24 2024
COZ004-242215-
Elkhead and Park Mountains CO-
335 PM MDT Mon Jun 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ROUTT COUNTY
THROUGH 415 PM MDT...
At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hog Park Reservoir, or 42 miles northeast of
Craig, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern Routt
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4099 10685 4098 10687 4096 10687 4093 10685
4093 10682 4090 10681 4090 10677 4089 10674
4087 10673 4088 10668 4081 10668 4085 10712
4100 10710 4100 10686
TIME...MOT...LOC 2135Z 269DEG 14KT 4094 10697
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KJSSpecial weather statement, Jun 24, 3:03 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
403 PM MDT Mon Jun 24 2024
COZ002-004-005-242230-
Upper Yampa River Basin CO-Elkhead and Park Mountains CO-
Central Yampa River Basin CO-
403 PM MDT Mon Jun 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ROUTT COUNTY
THROUGH 430 PM MDT...
At 403 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Steamboat Springs, or 30 miles east of Craig,
moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Steamboat Springs, Clark, Milner, and Tow Creek.
This includes U.S. Highway 40 in Colorado between mile markers 116
and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4079 10664 4076 10667 4074 10666 4074 10667
4070 10667 4068 10669 4065 10668 4063 10670
4056 10669 4051 10665 4047 10667 4044 10665
4047 10713 4074 10711 4081 10664
TIME...MOT...LOC 2203Z 268DEG 29KT 4064 10699
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KJSSpecial weather statement, Jun 24, 3:13 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
413 PM MDT Mon Jun 24 2024
UTZ027>029-242300-
La Sal and Abajo Mountains UT-Arches/Grand Flat UT-
Canyonlands/Natural Bridges UT-
413 PM MDT Mon Jun 24 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL GRAND COUNTY
THROUGH 500 PM MDT...
At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Moab, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Moab, Castle Valley, Spanish Valley, and Arches National Park.
This includes the following highways...
U.S. Highway 191 in Utah between mile markers 119 and 153.
Utah 128 between mile markers 0 and 20.
Utah 279 between mile markers 0 and 15.
Utah 313 between mile markers 4 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3852 10986 3889 10989 3893 10936 3849 10933
TIME...MOT...LOC 2213Z 270DEG 18KT 3874 10972
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KJSSpecial weather statement, Jun 24, 3:13 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
413 PM MDT Mon Jun 24 2024
COZ002-003-007-013-242245-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Debeque to Silt Corridor CO-Central Yampa River Basin CO-
413 PM MDT Mon Jun 24 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GARFIELD AND SOUTH
CENTRAL RIO BLANCO COUNTIES THROUGH 445 PM MDT...
At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Parachute, or 42 miles west of Glenwood Springs,
moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rio Blanco.
This includes Colorado 13 between mile markers 11 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3968 10817 3977 10814 3981 10782 3954 10790
TIME...MOT...LOC 2213Z 283DEG 11KT 3972 10810
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ERWSpecial weather statement, Jun 24, 3:47 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
447 PM MDT Mon Jun 24 2024
COZ001-003-006-242315-
Roan and Tavaputs Plateaus CO-Grand Valley CO-
Lower Yampa River Basin CO-
447 PM MDT Mon Jun 24 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN GARFIELD COUNTY THROUGH
515 PM MDT...
At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 29
miles northwest of Fruita, or 37 miles northwest of Grand Junction,
moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of western Garfield
County.
This includes Colorado 139 between mile markers 16 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3947 10904 3964 10904 3963 10862 3938 10874
TIME...MOT...LOC 2247Z 301DEG 17KT 3955 10894
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KJS